North Dakota, 2002

High Wind in North Dakota, November 29, 2002

November 29, 2002 · NWS BIS · 36 events in 36 counties and zones

After record high temperatures on Thanksgiving day a strong Canadian cold front moved rapidly south through the stateproducing strong northwest winds of 40 to 70 mph over western and central North Dakota. The winds diminished during the evening hours.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

After record high temperatures on Thanksgiving day a strong Canadian cold front moved rapidly south through the stateproducing strong northwest winds of 40 to 70 mph over western and central North Dakota. The winds diminished during the evening hours. The cold front brought much colder air and a few snow showers to the region Friday night and Saturday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 29, 3:00 AM CST, 5 hours earlier.

Area forecast discussion, Nov 29, 3:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CST FRI NOV 29 2002

FORECAST PROBLEM WILL BE WINDS TODAY AND EARLY THIS EVENING AND
THE RETURN TO COLDER AIRMASS.

UPPER LEVEL JET MAX OF 125-135KT ACROSS THE REGION TODAY. AT THE
LOWER LEVELS (5000KT) 50-55KT WINDS FORECAST...ALSO FORECAST
SOUNDING SHOWING GOOD MIXING TO THE SURFACE. WILL UPGRADE THE
ADVISORY TO A HIGH WIND WARNING TODAY WITH GUST TO 45 MPH EXPECTED.
THE ONLY CONCERN WITH A WARNING WOULD BE THE STRONGEST COLD ADVECTION
LIES EAST OF THE AREA.

STRONG H5 CYCLONIC FLOW THROUGH THE PERIOD. SURFACE FEATURES TODAY
AND THIS EVENING SHOWING TIGHT GRADIENT ACROSS ALL CWA. COLD AIR
WILL ADVECT SOUTH ON THE BACK SIDE OF CANADIAN COLD FRONT DURING
THE DAY. THE COLD FRONT FORECAST TO REACH THE ND/SD BY 00Z TONIGHT.

WINDS WILL SUBSIDE LATER THIS EVENING AS SURFACE HIGH BUILDS OVER
THE WESTERN HALF OF THE CWA. CWA REMAINS ON COLD SIDE OF SURFACE
RIDGE TO THE WEST THROUGH SATURDAY NIGHT...HOWEVER LOW PRESSURE
OVER ALBERTA/SASK WILL KEEP TEMPERATURES IN THE NORMAL RANGE FOR
THIS TIME OF YEAR.

NEXT CHANCE OF PRECIP WILL BE MONDAY AND TUESDAY ALONG SURFACE
COLD FRONT MOVE WEST TO EAST ACROSS THE REGION. MID LEVEL SUPPORT
SMALL BUT ENOUGH LIFT WITH SURFACE FEATURES TO PRODUCE A SOME
SNOW SHOWER ACTIVITY.

.BIS...TODAY...HIGH WIND WARNING...WEST AND CENTRAL ND.
RGT
Hazardous weather outlook, Nov 29, 4:10 AM CST, 3 hours 50 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CST FRI NOV 29 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...

A HIGH WIND WARNING HAS BEEN ISSUED FOR WESTERN AND CENTRAL NORTH
DAKOTA TODAY. NORTHWEST WINDS TO 45 MPH CAN BE EXPECTED. NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

RGT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 high wind. Local standard time, as filed.

High Wind, Adams

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Adams forecast zone
Measured
41 kt (47 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Billings

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Billings forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bottineau

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Bottineau forecast zone
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

High Wind, Bowman

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Bowman forecast zone
Measured
41 kt (47 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Burke

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Burke forecast zone
Measured
36 kt (41 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Burleigh forecast zone
Measured
46 kt (53 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Dickey

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Dickey forecast zone
Measured
35 kt (40 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

High Wind, Divide

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Divide forecast zone
Measured
36 kt (41 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

High Wind, Dunn

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Dunn forecast zone
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Emmons

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Emmons forecast zone
Measured
47 kt (54 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Foster

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Foster forecast zone
Measured
41 kt (47 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Golden Valley forecast zone
Measured
43 kt (49 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Grant

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Grant forecast zone
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Hettinger forecast zone
Measured
49 kt (56 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Kidder

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Kidder forecast zone
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, La Moure

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
La Moure forecast zone
Measured
38 kt (44 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

High Wind, Logan

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Logan forecast zone
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

High Wind, McHenry

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
McHenry forecast zone
Measured
37 kt (43 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
McIntosh forecast zone
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

High Wind, McKenzie

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
McKenzie forecast zone
Measured
61 kt (70 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

High Wind, McLean

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
McLean forecast zone
Measured
46 kt (53 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Mercer

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Mercer forecast zone
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Morton

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Morton forecast zone
Measured
61 kt (70 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Mountrail

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Mountrail forecast zone
Measured
46 kt (53 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Oliver

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Oliver forecast zone
Measured
35 kt (40 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Pierce

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Pierce forecast zone
Measured
36 kt (41 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

High Wind, Renville

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Renville forecast zone
Measured
36 kt (41 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Rolette

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Rolette forecast zone
Measured
36 kt (41 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Sheridan forecast zone
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

High Wind, Sioux

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Sioux forecast zone
Measured
49 kt (56 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Slope

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Slope forecast zone
Measured
41 kt (47 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Stark forecast zone
Measured
41 kt (47 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Stutsman

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Stutsman forecast zone
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

High Wind, Ward

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Ward forecast zone
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Wells

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Wells forecast zone
Measured
37 kt (43 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

High Wind, Williams

When
November 29, 8:00 AM CST to 7:15 PM CST
Where
Williams forecast zone
Measured
44 kt (51 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323530, 5323531, 5323532, 5323533, 5323534, 5323535, 5323536, 5323537, 5323538, 5323539, 5323540, 5323541, 5323542, 5323543, 5323544, 5323545, 5323546, 5323547, 5323548, 5323549, 5323550, 5323551, 5323552, 5323553, 5323554, 5323555, 5323556, 5323652, 5323653, 5323654, 5323655, 5323656, 5323657, 5323658, 5323659, 5323660.